Alert archive / Mississippi / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Memphis, TN

March 31, 2002Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Mar 31, 2002, 5:07 AM CST for Tishomingo County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2002, 5:07 AM CST (11:07 UTC)
Expired
Mar 31, 2002, 8:00 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tishomingo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 311107
FFWMEM
MSC141-311400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
505 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 800 AM CST.

* AT 503 AM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER THE 
NORTHEAST CORNER OF MISSISSIPPI. RADAR ESTIMATES INDICATE OVER AN 
INCH OF RAIN HAS FALLEN WITHIN THE LAST HOUR OVER TISHOMINGO COUNTY.

* CITIES AFFECTED THROUGH 800 AM CST INCLUDE...
  TISHOMINGO...PINEFLAT...MIDAY...IUKA...BURNSVILLE...BELMONT

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3499 8815 3447 8815 3448 8831 3499 8836

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 3:23 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 31, 3:23 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 AM CST SUN MAR 31 2002

BACK EDGE OF MAIN RAIN AREA IS NEARING EASTERN AR FROM THE WEST THIS
MORNING. UPPER LEVEL LOW OVER EAST TX IS MOVING EAST AND WILL MOVE
EAST OF OUR AREA THIS AFTERNOON. THIS WILL ALLOW MOST OF THE RAIN
TO BE OVER WITH BY THIS AFTERNOON...PERHAPS LINGERING OVER NORTHEAST
MS INTO THE AFTERNOON. HOWEVER...FOR NOW...STILL DEALING WITH
PERSISTENT LIGHT TO MODERATE RAIN OVER MUCH OF OUR AREA. IN
ADDITION...SOME CONVECTION OCCURRING OVER NORTH MS WITH HEAVIER
RAIN. WILL CONTINUE FLOOD WATCH UNTIL NOON FOR AREA OUTLINED BELOW.
STILL HAVE THE THREAT OF ISOLATED SEVERE WEATHER OVER NORTHEAST MS
EARLY THIS MORNING.

HIGH PRESSURE WILL SETTLE OVER THE MIDSOUTH TONIGHT.
TEMPERATURES WILL BE COOL WITH CLEAR SKIES.

MONDAY LOOKS LIKE A NICE SPRING DAY WITH WINDS TURNING TO THE SOUTH
AND TEMPERATURES REBOUNDING INTO THE UPPER 60S AND LOWER 70S.

LATEST AVN BRINGS A COLD FRONT THROUGH FROM THE NORTHWEST LATE
TUESDAY. WILL MENTION 20-30 PERCENT CHANCE OF THUNDERSTORMS TUESDAY
AFTERNOON AND NIGHT AS THE FRONT MOVES THROUGH. FRONT MOVES THROUGH
RATHER QUICKLY WITH COOLER AIR SPREADING BACK OVER THE AREA AGAIN
WEDNESDAY.

PRELIMINARY NUMBERS...
MEM 58/43/71/55/77 60002
MKL 56/37/69/48/76 90002
JBR 60/40/67/51/71 40002
TUP 59/43/71/46/78 +-001

.MEG...FLOOD WATCH UNTIL NOON FOR PART OF WEST TN AND NORTH MS. THE
       WATCH IS GENERALLY ALONG AND EAST OF A LINE FROM MARTIN TN
       TO OAKLAND TN TO WATER VALLEY MS.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:25 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee65 min
Mar 31, 1:33 AM CSTFlash Flood WarningMEGCoahoma, Tunica3 hr

Nearby

Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.